Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 69, NWS New Orleans, LA

July 21, 2002Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 21, 2002, 2:02 PM CDT for Jackson County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 2:02 PM CDT (19:02 UTC)
Expired
Jul 21, 2002, 2:45 PM CDT
In force
43 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jackson County, MS

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2757 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WUUS54 KLIX 211902
SVRNEW
MSC059-211945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
201 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 245 PM CDT

* AT 159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF VANCLEAVE OR NORTHWEST 
  JACKSON COUNTY...MOVING SOUTH AT 5 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3077 8866 3075 8887 3047 8887 3050 8859

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 AM CDT, 11 hours 32 minutes earlier.

Area forecast discussion, Jul 21, 2:30 AM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 AM CDT SUN JUL 21 2002

A GOOD BIT OF CHANGE PROBABLE FOR THIS MORNING/S FORECAST PACKAGE.
FIRST CONCERN CONTINUES TO HOVER AROUND THE HEAT ADVISORY. WILL
CONTINUE THE HEAT ADVISORY FOR NOW ALTHOUGH PRESENT THINKING NOW IS
THAT THIS MAY BE THE LAST ONE REGARDING THIS HEAT EPISODE GIVEN THE
FACT THE FORECAST IS GOING TO CHANGE SOME.

THE OTHER FORECAST CONCERN NOW CENTERS AROUND SOME HIGHER RAIN
CHANCES FOR THE FORECAST AREA OVER THE NEXT FEW DAYS WHICH MAY HELP
SUPPRESS SOME OF THE EXTREME HEAT THE AREA HAS BEEN SUBJECTED TOO.
THE NWP MODELS THIS MORNING STILL HOLD THE EASTERN TROF IN PLACE
COUPLED WITH THE UPPER HIGH OVER THE CENTRAL STATES. LOOKING AT
CURRENT RADAR AND IR SAT TRENDS THOUGH SUGGEST THAT MID LEVEL
POCKETS OF ENERGY ROTATING AROUND THE EXTREME EASTERN HALF OF THE
UPPER RIDGE ARE NOW MAKING IT CLOSE TO THE FORECAST AREA. A STRONG
SLOW MOVING CLUSTER OF THUNDERSTORMS BUILDING WEST ACROSS THE
MISSISSIPPI SOUND SUPPORTS THIS THEORY. CURRENT THINKING NOW BASED
ON NEW GUIDANCE FROM THE AVN AND OTHER MODELS IS THAT EMBEDDED MID
LEVEL POCKETS OF ENERGY WILL CONTINUE MOVING SOUTHWARD AROUND THE
BASE OF THE UPPER TROF CLOSE TO THE FORECAST AREA. BEST CHANCE FOR
RAIN WOULD THEN BE ALONG AND EAST OF A LINE FROM MCB TO ASD TO GPT.
THE AVN DOES NOT MOVE THE UPPER HIGH AND EASTERN TROF VERY MUCH OVER
THE NEXT FEW DAYS SO FAIRLY DECENT RAIN CHANCES IN THE SCT CAT
SHOULD CONTINUE. FORECAST TIME HEIGHTS FURTHER SUPPORT THIS AS WELL
WITH A RAPID INCREASE IN MOISTURE DEPTH BEGINNING LATER TODAY.

THE LATTER HALF OF THE AVN IS STILL TRYING TO MOVE A WEAK FRONTAL
BOUNDARY AIDED BY THE EASTERN TROF THROUGH THE FORECAST AREA AROUND
MID WEEK. THIS REMAINS SUBJECT THOUGH GIVEN THE TIME OF YEAR IT IS
ALTHOUGH WILL GIVE SOME CREDENCE TO THE AVN AND KEEP THE LATTER HALF
OF THE FORECAST PACKAGE WITH SCT RAIN CHANCES. HOWEVER...IF THE
FRONT IS ABLE TO APPROACH THE NORTHERN GULF NEXT WEEK...DRIER AIR
ALOFT ASSOCIATED WITH THE FRONTAL/S PASSAGE WOULD SUGGEST SOME
DRYING AS NEXT WEEKEND APPROACHES.

PRELIM NUMBERS...

MCB 94/74/94/73 4342  BTR 94/75/94/74 3231
MSY 94/77/93/76 3231  GPT 93/75/92/74 4342

.NEW...NONE
LA...HEAT ADVISORY LAZ058>070.
MS...NONE.

09

In the hours before

Local storm report, Jul 21, 8:10 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
810 AM CDT SUN JUL 21 2002

CORRECTION FOR TIME FOR REPORT 25 SE BILOXI SHOULD BE 0300 AM CDT

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    25 SE BILOXI              MS   MARINE THUNDERSTORM WIND
07/21/02   HARRISON                       BUOY 42007 REPORTED 52 KT
                                          WIND GUST

0625 AM    RIGOLETS                  LA   MARINE THUNDERSTORM WIND
07/21/02   ORLEANS                        EAST LAKE PONTCHARTRAIN
                                          REPORTED 38 KT WIND GUST
Special weather statement, Jul 21, 11:00 AM CDT, 3 hours 2 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SUN JUL 21 2002

...HEAT ADVISORY IS IN EFFECT FOR LOWER SOUTHEAST LOUISIANA...
...HEAT INDEX VALUES RANGING FROM 102 TO 110 THIS AFTERNOON...

.SYNOPSIS...STRONG HIGH PRESSURE AFFECTING THE CENTRAL GULF COAST
REGION WILL AGAIN LEAD TO DANGEROUS HEAT STRESS CONDITIONS ACROSS
THE FORECAST AREA THIS AFTERNOON. A SERIES OF WEAK UPPER LEVEL
DISTURBANCES WILL ALSO MOVE SOUTHWARD ACROSS THE LOWER MISSISSIPPI
VALLEY THIS AFTERNOON AND TONIGHT. WITH AN UNSTABLE AIRMASS ALREADY
IN PLACE...SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE
ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THROUGH TONIGHT.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THESE UPPER LEVEL
DISTURBANCES INTERACT WITH OLD OUTFLOW BOUNDARIES AND DEVELOPING
LAKE AND SEA BREEZE BOUNDARIES. THUNDERSTORM WIND GUSTS TO 50
MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE LIKELY WITH
THE STRONGER STORMS. IN ADDITION...A FEW STORMS COULD APPROACH
SEVERE THRESHOLDS WITH THE POTENTIAL FOR DAMAGING WINDS.

.EXCESSIVE HEAT...
TEMPERATURES THIS AFTERNOON WILL BE IN THE MID 90S WITH HEAT INDEX
VALUES AROUND 105 TO 110 DEGREES IN THE ADVISORY AREA SOUTH OF LAKE
PONTCHARTRAIN...AND 102 TO 105 DEGREES ELSEWHERE.

.ACTIONS...HEAT PRECAUTIONS SHOULD BE TAKEN THIS AFTERNOON.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:08 AM CDTSevere Thunderstorm WarningLIXHancock37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.